MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL ASCENT - BALLOON CATHETER; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY

MEDOS INTERNATIONAL SARL ASCENT - BALLOON CATHETER; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Catalog Number BRS00060900
Medical Device Problem Codes Crack (1135); Split (2537)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This initial/final mdr will be the only report submitted for mfr report #3004107186-2017-00002.This complaint was deemed reportable as a result of the device evaluation.(b)(4).Conclusion: images of the device were returned.The balloon catheter inner assembly appears to be off-center.There is blood in the hub assembly.There appears to be a deposit on the outer surface of the catheter, approximately 40 cm from the proximal end.The inner layer of the balloon is split along its length, and the edges of the split are cracked; the outer layer of the balloon is contiguous.The hydrophilic coating is cracking and breaking off of the catheter shaft.An air-filled syringe was attached to the inflation port of the y-manifold hub, and pressure was applied.The balloon did not inflate, the syringe could not be evacuated, and back-pressure was felt on the syringe.The air-filled syringe was attached to the infusion port and was pressurized with the same result.The test was repeated with the balloon submerged in water.No air bubbles were visible.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The complaint of prepping difficulty is confirmed.The balloon cannot be flushed.There is back-pressure through both the inflation and infusion ports which prevent any fluid from being pumped into or through the balloon.The inner layer of the balloon is split longitudinally, and the edges of the split show extensive cracking.This is evidence that the device was not properly hydrated prior to attempting to flush, or that it was allowed to dry prior to flushing.In addition, the cracked and flaking coating of the catheter shaft is indicative of insufficient hydration, or that the hydrated device was allowed to dry.The ifu directs the user to hydrate the balloon catheter with saline, and cautions that it must not be allowed to dry after hydration.If the balloon is not properly hydrated, then it will be brittle and subject to bursting when inflation is attempted.The back-pressure felt through both ports of the catheter hub could be a result of blockage caused by cracked pieces of the balloon.There is no current safety signal related to the reported event based on review of complaint history for the device.Therefore, no corrective actions will be taken at this time.
 
Event or Problem Description
It was reported by a healthcare professional that a ces balloon catheter (brs00060900/c42351) was used during a procedure, however, the catheter was not flushed because it could not be pumped.The physician used a similar product to successfully complete the procedure.

Brand Name
ASCENT - BALLOON CATHETER
Common Device Name
CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
rue girardet 29
le locle jura
SZ 
MDR Report Key7050732
Report Number3004107186-2017-00002
Device Sequence Number1357914
Product Code MJN
UDI-Device Identifier00878528001935
UDI-Public(01)00878528001935(17)180228(10)C42351
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K103780
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 06/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2018
Device Catalogue NumberBRS00060900
Device Lot NumberC42351
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/20/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/21/2017
Initial Report FDA Received Date11/21/2017
Patient Sequence Number1